Alert archive / Utah / Flash Flood Warnings in 2014

Flash Flood Warning 24, NWS Salt Lake City, UT

August 15, 2014Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 15, 2014, 3:24 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2014, 3:24 PM MDT (21:24 UTC)
Expired
Aug 15, 2014, 6:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 163 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2014-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2014-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WGUS55 KSLC 152124
FFWSLC
UTC017-055-160015-
/O.NEW.KSLC.FF.W.0024.140815T2124Z-140816T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
324 PM MDT FRI AUG 15 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL WAYNE COUNTY IN UTAH...
  NORTHEASTERN GARFIELD COUNTY IN UTAH...

* UNTIL 615 PM MDT
    
* AT 321 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER CAPITOL REEF NATIONAL PARK. RADAR ESTIMATES 
  INDICATE THAT UP TO ONE INCH OF RAIN HAS ALREADY FALLEN OVER THE 
  PLEASANT CREEK AND SHEETS GULCH DRAINAGES.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...ROCK 
CREEK...PLEASANT CREEK...CHOKECHERRY CREEK...SULPHUR CREEK AND SANDY 
CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3827 11109 3814 11106 3810 11118 3812 11128
      3821 11134 3819 11121 3821 11114 3826 11114

$$

HOSENFELD
2 follow-up statements
519 
WGUS75 KSLC 152304
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
504 PM MDT FRI AUG 15 2014

UTC017-055-160015-
/O.CON.KSLC.FF.W.0024.000000T0000Z-140816T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-GARFIELD UT-
504 PM MDT FRI AUG 15 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
SOUTH CENTRAL WAYNE AND NORTHEASTERN GARFIELD COUNTIES...

AT 458 PM MDT...DOPPLER RADAR INDICATE THAT OVER ONE INCH OF RAIN 
HAS ALREADY FALLEN IN THE PLEASANT CREEK AND SHEETS GULCH DRAINAGES.

ALTHOUGH RAINFALL HAS ENDED...RUNOFF FROM THE EARLIER HEAVY RAIN 
WILL CAUSE WATER IN STREAMS AND NORMALLY DRY WASHES TO RUN HIGH. 

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...ROCK 
CREEK...PLEASANT CREEK...CHOKECHERRY CREEK...SULPHUR CREEK AND SANDY 
CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3827 11109 3814 11106 3810 11118 3812 11128
      3821 11134 3819 11121 3821 11114 3826 11114

$$

LC
585 
WGUS75 KSLC 160010
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
610 PM MDT FRI AUG 15 2014

UTC017-055-160017-
/O.EXP.KSLC.FF.W.0024.000000T0000Z-140816T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-GARFIELD UT-
610 PM MDT FRI AUG 15 2014

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL WAYNE AND NORTHEASTERN
GARFIELD COUNTIES WILL EXPIRE AT 615 PM MDT...

RUNOFF FROM EARLIER PRECIPITATION OVER THE PLEASANT CREEK AND SHEETS 
GULCH DRAINAGES IN CAPITOL REEF NATIONAL PARK HAS DIMINISHED AND 
RIVER AND STREAM LEVELS WILL CONTINUE TO DECREASE. THEREFORE...THE 
FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER 
RADIO OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER 
INFORMATION.

LAT...LON 3827 11109 3814 11106 3810 11118 3812 11128
      3821 11134 3819 11121 3821 11114 3826 11114

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 10:23 AM MDT, 5 hours 1 minute earlier.

Area forecast discussion, Aug 15, 10:23 AM MDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1023 AM MDT FRI AUG 15 2014

.SYNOPSIS...THE AIRMASS ACROSS THE REGION WILL DRY FROM THE WEST
TODAY. HIGH PRESSURE WILL BUILD LATE IN THE WEEKEND THROUGH EARLY
NEXT WEEK.

&&

.DISCUSSION...IT IS A MOSTLY CLEAR MORNING ACROSS THE FORECAST
AREA. DRIER AIR HAS BEGUN TO CREEP INTO WESTERN UTAH...WHERE
DEWPOINTS ARE A FEW DEGREES LOWER THAN THOSE OBSERVED YESTERDAY
MORNING. STILL...DEWPOINTS ARE IN THE 50S ACROSS WESTERN
UTAH...WHICH IS RELATIVELY HIGH BY UTAH STANDARDS. ACROSS EASTERN
UTAH...DEEP MOISTURE IS STILL IN PLACE...WITH THE GOES PW SOUNDER
INDICATING AROUND AN INCH OF PW ACROSS SOUTHEASTERN UTAH. WITH
CLEAR SKIES...EXPECT THAT CONVECTION WILL QUICKLY DEVELOP ACROSS
THE HIGHER TERRAIN STATEWIDE EARLY THIS AFTERNOON. HOWEVER...WITH
DRIER AIR MOVING INTO WESTERN UTAH...EXPECT THAT THIS DRY AIR WILL
MIX TO THE SURFACE...AND PUT AN END TO ANY CONVECTION THAT MANAGES
TO DEVELOP ACROSS NORTHWEST AND CENTRAL UTAH. ACROSS SOUTHEASTERN
UTAH...WHERE MOISTURE IS DEEPER...STORMS THAT DEVELOP MAY LAST
INTO THE EVENING HOURS.

A DRYING TREND WILL CONTINUE INTO THIS WEEKEND...WITH ONLY
ISOLATED CONVECTION ACROSS THE HIGHER TERRAIN OF EASTERN UTAH
TOMORROW AND SUNDAY.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH THE
TAF PERIOD. SOUTHERLY WINDS WILL PREVAIL WITH GUSTS NEAR 20 KTS
POSSIBLE THROUGH ABOUT 20Z BEFORE SHIFTING TO THE NORTHWEST. THERE
IS A 30 PERCENT CHANCE THAT WINDS WILL NOT SHIFT TO NORTHWEST UNTIL
21Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...HOSENFELD
AVIATION...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 15, 4:10 AM MDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
410 AM MDT FRI AUG 15 2014

UTZ001>016-019>021-517-518-WYZ021-161300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
410 AM MDT FRI AUG 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE FORECAST TODAY ACROSS
EASTERN UTAH. A FEW OF THESE MAY PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/GRAHAM

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Aug 15, 2:38 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
238 PM MDT FRI AUG 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      12 SSE CAPITOL REEF NP  38.10N 111.15W
08/14/2014                   GARFIELD           UT   PARK/FOREST SRVC

            FLASH FLOODING REPORTED ALONG PLEASANT CREEK, SHEETS
            GULCH AND COTTONWOOD WASH IN CAPITOL REEF NATIONAL PARK.
            THE NOTOM ROAD WAS IMPACTED BY THE FLOODING.

&&

HOSENFELD

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:21 AM MDTAreal Flood AdvisorySLCDavis, Weber114 min

Nearby

Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.